Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts


Why do SSRI antidepressants cause sexual side effects?

Answered by: David Hellerstein

It is hypothesized that SSRI’s affect the sexual response system by raising levels of serotonin. Serotonin, a neurotransmitter, appears to have a negative impact on the desire and arousal phases of the sexual response cycle which consists of four phases including: desire, arousal, orgasm, and resolution.

This seemingly occurs through its inhibition of dopamine and norepinephrine, which are other neurotransmitters. Serotonin also appears to exert direct effects on sexual organs by decreasing sensation and by inhibiting nitric oxide. Nitric oxide is thought to be a key player in the sexual pathway as it is thought to relax smooth muscle and blood vessels and therefore allow adequate blood supply to the sexual organs.

Overall, it is the interplay of these neurotransmitters that causes antidepressant-induced sexual side effects.